I am now totally convinced that doctors are idiots...or at least the one we've been seeing is. Here are my examples for today:
Part I: Post Polio Syndrome
My husband had polio as a child, and in the last 6 months or so, he has begun to have a burning sensation in his leg where there basically has been no feeling and no muscle since he had the polio. He asked the doctor at his last visit to get him some information and/or refer him to a specialist to have this evaluated. After my having to make TWO follow up phone calls to his office, the doctor called back and basically told him it could be post polio syndrome, or maybe not, and at first discussion was going to give him some sort of medication (who knows what!) and it was "no big deal".
Needless to say, I was less than pleased with that response, and so was Nick, so I did some on-line research. The consensus of doctors in the field at this stage of things is that because he had all three types of polio with significant muscle issues in that leg, that he may or may not actually have PPS, but that he should be evaluated by a doctor trained in neuromuscular disorders to rule out other issues as well.
I'm thinking that since this requires a speciality that the doctor's group doesn't have, he's not going to do anything about a referal unless we press the issue. I will be doing more research.
Part II -- RX, depression and other issues
Part of the reason for the somewhat erratic posting on this blog in the past couple of months has been that I have had persistant issues with depression, especially in the last 3 weeks since I had seen the doctor. After yesterday's RAGE over the lack of proper information that Nick was given, I began (in my muddled little brain) to question what I was being told.
I couldn't figure out why since the doctor's visit this issue had seemed to grow out of my ability to control it, and I was seriously beginning to think I was ready for the "funny farm", not to mention it was making it impossible to get anything done on my art or anything else.
So, I decided to take a look at the on line information about the medications that have been prescribed for me.
Drug #1: Nadalol -- this is a beta blocker that I take for my blood pressure. The nice side benefit to me is that it also has totally eliminated the migraine headaches that I was plagued with. This is not the only version of this drug, and some of them (especially the newer ones) are less "toxic" in terms of side effects than others. The decision for me to use this one has been totally an issue of what it costs versus what some other ones cost, a decision which may need to be revisited after my researching.
What I learned today about the side effects of these drugs: fatigue, dry mouth, eyes and skin, trouble sleeping, nightmares, swelling of hands and feet, depression
Drug #2: Hydrochlorothiazide -- this is a diuretic that is given in combination with other high blood pressure medicines. I've been on this one for longer than I have the Nadalol.
What I learned today about the side effects of this drug: weakness, light sensitivity, rash, jaundice
Drug #3: Famotidine -- this is a medication that blocks acid production in the stomach. I began taking this medication (its available over the counter) to control the heartburn that I had been having that Tums and similiar products were not controlling. I did tell the doctor when I saw him that I was taking this medication and why, and his response was, "no problem, you can just keep taking that".
What I learned today about the side effects this drug: fatigue, muscle pain, depression, rash, jaundice
Why I think the doctor is an idiot: even though I have mentioned issues with swelling in my feet and a rash and the fact that the last blood work I had done showed an elevated liver enmzine, he seemed to have no problem telling me to keep taking the third drug and actually wanting me to add a fourth one (Tricor) that is supposed lower cholesterol but has side effects of fatigue, muscle pain and liver damage.
HELLO, what are we thinking here??
At any rate, today I will be having a long discussion with a pharmarcist and then making another phone call to my doctor's office. Meantime, I've stopped taking the Famotidine, and I can already feel some difference in the depression issue....
Medical care in this country is SERIOUSLY BROKEN!!!!